Texas, 2012

Drought in Texas, May 1 to 31, 2012

May 1 to 31, 2012 · NWS OUN · 7 events in 7 counties and zones

Little to no rain fell across western north Texas, which was already in a severe drought leading into the month. D2 to D3 drought conditions persisted through the month with worsening drought conditions through the month, leading to D4 classification in some counties.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Little to no rain fell across western north Texas, which was already in a severe drought leading into the month. D2 to D3 drought conditions persisted through the month with worsening drought conditions through the month, leading to D4 classification in some counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 30, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Apr 30, 11:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1245 AM CDT TUE MAY 1 2012

.DISCUSSION...
AVIATION DISCUSSION FOR THE 06Z TAFS IS BELOW.

&&

.AVIATION...
SHOWERS AND STORMS SHOULD MAINLY BE EAST OF ALL TAF SITES
BY 08Z...BUT UNTIL THEN VARIABLE GUSTY WINDS AND MVFR
CONDITIONS ARE POSSIBLE NEAR KOKC...KOUN...AND KLAW.

BREEZY SOUTHERLY AND GUSTY WINDS WILL OCCUR AT ALL SITES BY 10Z.

KEPT VFR CONDITIONS AT ALL SITES AFTER 08Z...THOUGH CONFIDENCE
IS LOW AS MVFR/IFR CONDITIONS MAY DEVELOP OVER THE AREA 08-19Z.
CONFIDENCE IS HIGH THAT ALL LOCATIONS WILL BE VFR BY 19Z.

A FEW ADDITIONAL TSRA MAY DEVELOP OVER FAR WESTERN OKLAHOMA AND
FAR WESTERN NORTH TEXAS 18-06Z...BUT DID NOT MENTION VCTS DUE TO
LOW CONFIDENCE OF OCCURRENCE.

MBS

&&

.PREV DISCUSSION... /ISSUED 656 PM CDT MON APR 30 2012/

AVIATION...
0Z TAFS... SCATTERED SHOWERS/STORMS WILL MOVE ACROSS THE AREA
TONIGHT INTO TUESDAY MORNING. THE MOST LIKELY LOCATIONS TO
RECEIVE STORMS WILL BE ACROSS NORTHERN OK. STRONG VARIABLE WINDS
WILL BE POSSIBLE NEAR ANY THUNDERSTORMS. MVFR CEILINGS WILL BE
LIKELY AT MOST SITES TONIGHT WITH CEILINGS GRADUALLY LIFT TUESDAY.

PREV DISCUSSION... /ISSUED 351 PM CDT MON APR 30 2012/

DISCUSSION...
DEWPOINTS IN THE MID TO UPPER 60S AND TEMPS IN THE LOW 80S THIS
AFTERNOON ARE RESULTING IN AT LEAST MODERATE INSTABILITY ACROSS
MOST OF THE FA. SOME ONGOING MOIST CONVECTION IS DRIFTING
NORTHEASTWARD ACROSS SOUTHEASTERN OKLAHOMA AT THE MOMENT...AND
ADDITIONAL DEVELOPMENT CAN BE EXPECTED LATER THIS EVENING ACROSS
NORTHERN...WESTERN...AND SOUTHWESTERN OKLAHOMA...AND WESTERN NORTH
TEXAS. IT IS DIFFICULT TO DETERMINE THE EXACT SCENARIO FOR THIS
EVENING...BUT IT DOES APPEAR A COUPLE OF LOCATIONS WILL BE FAVORED
THIS EVENING. THE FIRST MAY BE ACROSS NORTHERN OKLAHOMA AS A
SHORTWAVE TROUGH TRAVERSES THE AREA. THE SECOND MAY BE ACROSS
SOUTHWESTERN OK AND WESTERN NORTH TEXAS IF STORMS CAN MANAGE TO
1..DEVELOP ALONG A DIFFUSE OUTFLOW BOUNDARY OR 2...MOVE INTO THE
REGION FROM THE WEST AS THEY DEVELOP ALONG THE DRYLINE. EITHER
WAY...A HAIL THREAT WILL DEFINITELY BE PRESENT THROUGH THE EVENING
HOURS WITH THE AFOREMENTIONED INSTABILITY PRESENT AND EFFECTIVE
BULK SHEAR > 45 KT. IN ADDITION...FLASH FLOODING WILL ALSO BE A
CONCERN WITH PWAT VALUES EXCEEDING 1 INCH. THIS WILL ESPECIALLY BE
TRUE ACROSS NORTHERN OKLAHOMA WHERE SOME LOCATIONS HAVE ALREADY
RECEIVED OVER 8 INCHES OF RAIN FROM YESTERDAY/S ACTIVITY. THE
FLOOD WATCH WILL CONTINUE THROUGH THE OVERNIGHT HOURS FOR NORTHERN
OK.

RAIN CHANCES WILL END FROM WEST TO EAST EARLY TOMORROW MORNING.
SLIGHTLY WEAKER WSW MID LEVEL FLOW WILL CONTINUE OVERHEAD
TOMORROW...BUT THERE WILL BE VERY LITTLE TO NO MID LEVEL SUPPORT
WITHIN THIS FLOW. HOWEVER...WE DID INCLUDE AN ISOLATED MENTION OF
THUNDER ALONG THE DRYLINE TOMORROW AFT/EVE ACROSS FAR WESTERN OK
AND WESTERN NORTH TX. WEDNESDAY WILL ALSO BE SIMILAR TO TUESDAY
WITH PERHAPS A WEAK MID LEVEL SHORTWAVE TROUGH MOVING OVER THE
PANHANDLE REGION SO WE WILL ALSO INCLUDE ISO THUNDER ACROSS A
SIMILAR REGION. A WARM UP IS STILL ANTICIPATED THROUGH THE REST
OF THE WORK WEEK...WITH VERY LITTLE TO NO RAIN CHANCES FOR MOST
LOCATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  84  67  86 /  10  10  10  10
HOBART OK         65  89  64  90 /  10  20  20  10
WICHITA FALLS TX  67  88  68  90 /  10  20  20  10
GAGE OK           63  92  58  93 /  20  20  20  10
PONCA CITY OK     68  81  67  85 /  10  10  10  10
DURANT OK         66  84  67  86 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR OKZ005>008-
     010>013.

TX...NONE.
&&

17/26/17
Hazardous weather outlook, Apr 30, 9:00 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1000 PM CDT MON APR 30 2012

OKZ004>048-050>052-TXZ083>090-011100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1000 AM CDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES ALL OF WESTERN NORTH TEXAS AND THE
PART OF OKLAHOMA NORTHWEST OF A COLAGATE TO MADILL LINE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH
ABOUT 3 AM.

IMPACTS...
VERY LARGE HAIL... LARGER THAN BASEBALLS...DAMAGING WINDS GREATER
THAN 65 MPH... AND ISOLATED TORNADOES.

HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE A CONCERN...
ESPECIALLY OVER THE NORTHERN THIRD TO HALF OF OKLAHOMA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS INTO THE
OVERNIGHT HOURS.

DISCUSSION...
SCATTERED STRONG TO SEVERE THUNDERSTORMS CONTINUE TO DEVELOP AND
MOVE ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. ONE CLUSTER OF STORMS
WILL CONTINUE TO MOVE THROUGH NORTHERN OKLAHOMA WITH
ANOTHER MOVING THROUGH SOUTHWEST OKLAHOMA AND WESTERN NORTH
TEXAS. A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE AND THE THREAT
FOR SEVERE STORMS WILL CONTINUE WELL INTO THE NIGHT. HAIL TO THE
SIZE OF BASEBALLS AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.
TORNADOES WILL BE POSSIBLE...ALTHOUGH THE TORNADO THREAT WILL BEGIN
TO DIMINISH LATER TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL WHICH COULD LEAD
TO FLASH FLOODING... ESPECIALLY ACROSS NORTHERN OKLAHOMA WHERE
SIGNIFICANT RAINFALL OCCURRED ON SUNDAY AND EARLY MONDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY LINGER AFTER SUNRISE ON TUESDAY MORNING ACROSS
NORTH CENTRAL OKLAHOMA... ALTHOUGH SEVERE WEATHER IS NOT EXPECTED.
OTHERWISE... THUNDERSTORM CHANCES REMAIN VERY LOW THROUGH SUNDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM TUESDAY.

In the hours before

Special weather statement, Apr 30, 11:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1225 AM CDT TUE MAY 1 2012

OKZ009-014-015-010600-
ROGER MILLS OK-DEWEY OK-ELLIS OK-
1225 AM CDT TUE MAY 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROGER MILLS...
WESTERN DEWEY AND SOUTHEASTERN ELLIS COUNTIES UNTIL 100 AM CDT...

AT 1223 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES
NORTHWEST OF ANGORA...MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
LEEDEY...CAMARGO AND ANGORA.

LAT...LON 3599 9964 3606 9920 3582 9922 3585 9963
TIME...MOT...LOC 0523Z 270DEG 26KT 3592 9957

MAXWELL
Special weather statement, Apr 30, 11:30 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1230 AM CDT TUE MAY 1 2012

OKZ027>031-039>042-046-047-010600-
SEMINOLE OK-GRADY OK-MCCLAIN OK-JOHNSTON OK-CLEVELAND OK-GARVIN OK-
PONTOTOC OK-POTTAWATOMIE OK-MURRAY OK-STEPHENS OK-CARTER OK-
1230 AM CDT TUE MAY 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEMINOLE...
SOUTHEASTERN GRADY...MCCLAIN...NORTHWESTERN JOHNSTON...
SOUTHEASTERN CLEVELAND...GARVIN...PONTOTOC...SOUTH CENTRAL
POTTAWATOMIE...MURRAY...STEPHENS AND CARTER COUNTIES UNTIL 100 AM
CDT...

AT 1226 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM WAYNE TO TATUMS TO VELMA...MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3445 9670 3422 9713 3440 9784 3477 9788
      3503 9749 3506 9655
TIME...MOT...LOC 0526Z 282DEG 28KT 3492 9730 3455 9744 3443 9771

MAXWELL
Local storm report, Apr 30, 11:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1241 AM CDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     TSTM WND DMG     6 SSW CHOCTAW           35.40N 97.31W
05/01/2012                   OKLAHOMA           OK   FIRE DEPT/RESCUE

            POWER LINES DOWN NEAR THE INTERSTATE 40 AND 240
            INTERCHANGE. REPORTED BY OKC FIRE DISPATCH.

&&

FM
Local storm report, Apr 30, 11:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1249 AM CDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND GST     3 NW SEYMOUR            33.63N 99.30W
04/30/2012  M70.00 MPH       BAYLOR             TX   MESONET

1112 PM     FLASH FLOOD      BRAMAN                  36.92N 97.33W
04/30/2012                   KAY                OK   EMERGENCY MNGR

            WATER FIVE TO SEVEN INCHES DEEP ACROSS MAIN STREET AND
            RESIDENTIAL STREETS IN BRAMAN.

1125 PM     TSTM WND GST     2 SSW MINCO             35.29N 97.96W
04/30/2012  M78.00 MPH       GRADY              OK   MESONET

1133 PM     TSTM WND GST     WILL ROGERS AIRPORT     35.39N 97.60W
04/30/2012  M62.00 MPH       OKLAHOMA           OK   ASOS

1152 PM     HAIL             CHOCTAW                 35.48N 97.27W
04/30/2012  E1.00 INCH       OKLAHOMA           OK   PUBLIC

1233 AM     TSTM WND DMG     6 SSW CHOCTAW           35.40N 97.31W
05/01/2012                   OKLAHOMA           OK   FIRE DEPT/RESCUE

            POWER LINES DOWN NEAR THE INTERSTATE 40 AND 240
            INTERCHANGE. REPORTED BY OKC FIRE DISPATCH.

&&

FM
Special weather statement, Apr 30, 11:51 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1251 AM CDT TUE MAY 1 2012

OKZ026-030-031-010630-
LINCOLN OK-SEMINOLE OK-POTTAWATOMIE OK-
1251 AM CDT TUE MAY 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN...
SEMINOLE AND POTTAWATOMIE COUNTIES UNTIL 130 AM CDT...

AT 1250 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM PADEN TO JOHNSON TO ASHER...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
SHAWNEE...SEMINOLE...TECUMSEH...WEWOKA...PRAGUE...KONAWA...MAUD...
MEEKER...EARLSBORO...ASHER...BOWLEGS...JOHNSON...ST. LOUIS...
BROOKSVILLE...LITTLE...LIMA...AYDELOTTE...HARJO AND CENTERVIEW.

LAT...LON 3498 9651 3494 9690 3496 9694 3493 9702
      3551 9696 3563 9662 3541 9663 3539 9654
      3545 9656 3543 9649 3547 9648 3546 9646
      3545 9646
TIME...MOT...LOC 0550Z 202DEG 18KT 3557 9659 3541 9686 3505 9694
Special weather statement, Apr 30, 11:57 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1257 AM CDT TUE MAY 1 2012

OKZ028>031-040>042-046-047-010630-
SEMINOLE OK-MCCLAIN OK-JOHNSTON OK-CLEVELAND OK-GARVIN OK-
PONTOTOC OK-POTTAWATOMIE OK-MURRAY OK-CARTER OK-
1257 AM CDT TUE MAY 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...MCCLAIN...
NORTHWESTERN JOHNSTON...SOUTHEASTERN CLEVELAND...GARVIN...PONTOTOC...
SOUTH CENTRAL POTTAWATOMIE...MURRAY AND NORTHWESTERN CARTER
COUNTIES UNTIL 130 AM CDT...

AT 1254 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM WANETTE TO 8 MILES EAST OF WYNNEWOOD TO POOLEVILLE...MOVING
EAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3434 9693 3443 9756 3482 9750 3503 9721
      3510 9651 3465 9651
TIME...MOT...LOC 0554Z 270DEG 38KT 3496 9698 3466 9701 3443 9736

MAXWELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Archer

When
May 1, 12:00 AM CST to May 31, 12:00 AM CST
Where
Archer forecast zone
Reported by
Other Federal Agency
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

D2 (severe) drought conditions continued through the month.

Drought, Wichita

When
May 1, 12:00 AM CST to May 31, 12:00 AM CST
Where
Wichita forecast zone
Reported by
Other Federal Agency
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

D2 (severe) drought continued through the month.

Drought, Baylor

When
May 1, 12:00 AM CST to May 31, 12:00 AM CST
Where
Baylor forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

D3 (extreme) to D4 (exceptional) drought was present at the beginning of the month. Drought conditions improved slightly by the end of the month with only D3 (extreme) drought present by the end of the month.

Drought, Foard

When
May 1, 12:00 AM CST to May 31, 12:00 AM CST
Where
Foard forecast zone
Reported by
Other Federal Agency
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

D3 (extreme) to D4 (exceptional) drought was present at the beginning of the month. Drought conditions improved slightly by the end of the month with only D3 drought conditions present.

Drought, Hardeman

When
May 1, 12:00 AM CST to May 31, 12:00 AM CST
Where
Hardeman forecast zone
Reported by
Other Federal Agency
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

D2 (severe) to D3 (extreme) drought conditions persisted through the month, with worsening drought conditions and D3 drought present over the entire county by the end of the month.

Drought, Knox

When
May 1, 12:00 AM CST to May 31, 12:00 AM CST
Where
Knox forecast zone
Reported by
Other Federal Agency
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

D4 (exceptional) drought covered the entire county at the beginning of the month. Improvement due to rainfall led to only D3 (extreme) drought by the end of the month.

Drought, Wilbarger

When
May 1, 12:00 AM CST to May 31, 12:00 AM CST
Where
Wilbarger forecast zone
Reported by
Other Federal Agency
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

D3 (extreme) to D4 (exceptional) drought conditions were present at the start of the month. Slight improvement occurred during the month and only D3 (extreme) drought was present by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385483, 385485, 385491, 385498, 385501, 385503, 385504.